Isomorphic cohomology yields isomorphic homology. (English) Zbl 0886.55005

Given a map \(f:X\rightarrow Y\) of locally compact Hausdorff spaces, W. S. Massey [Algebraic topology: an introduction (1967; Zbl 0153.24901)] has shown that if \(f\) induces an isomorphism \(H^n(X;{\mathbb{Z}})\cong H^n(Y;{\mathbb{Z}})\) for all \(n\geq 0\), then \(f\) induces an isomorphism in homology with coefficients in any abelian group. The authors generalize this result to show that for any non-complete principal ideal domain \(R\), a map \(f:X\rightarrow Y\) of chain complexes of \(R\)-modules that yields an isomorphism in cohomology with coefficients in \(R\) also produces an isomorphism in homology with coefficients in any \(R\)-module. This result is obtained by proving that if \(\operatorname{Hom}_R(M,R)=0\) and \(\text{Ext}_R(M,R)=0\), then \(M=0\) for any \(R\)-module \(M\). The authors use the main result to obtain a version of the Dual Whitehead Theorem due to H. J. Baues [Obstruction theory on homotopy classification of maps, Lect. Notes Math. 628 (1977; Zbl 0361.55017)]. In particular, they establish that a map \(f:X\rightarrow Y\) of \(R\)-Postnikov spaces of order \(k\geq 1\) that induces an isomorphism in cohomology must be a weak homotopy equivalence.


55N10 Singular homology and cohomology theory
55U20 Universal coefficient theorems, Bockstein operator
18G15 Ext and Tor, generalizations, Künneth formula (category-theoretic aspects)
13F10 Principal ideal rings
Full Text: DOI EuDML


[1] Atiyah, M.F., MacDonald, I.G.,Introduction to Commutative Algebra, Addison-Wesley Publishing Company (1969). · Zbl 0175.03601
[2] Baues, H.J.,Obstruction Theory, Lect. Notes in Math. 628, Springer-Verlag (1977). · Zbl 0361.55017
[3] Dold, A.,Lectures on Algebraic Topology, Berlin-Heidelberg-New York; Springer-Verlag (1972). · Zbl 0234.55001
[4] Eklof, P.C., Mekler, A.H.,Almost free modules. North-Holland PC (1990). · Zbl 0718.20027
[5] Gerstner, O., Kaup, L., Weidner, H.-G.,Whitehead-Moduln abzählbaren Ranges ünber Hauptidealringen. Arch. Math. 20, 503–514 (1969). · Zbl 0186.34904
[6] Heinlein, G.,Vollreflexive Ringe und schlanke Moduln, Doctoral dissertation Erlangen (1971).
[7] Hilton, P.J., and Stammbach, U.,A course in homological algebra, New York-Heibelberg-Berlin; Springer-Verlag (1971). · Zbl 0238.18006
[8] Massey, W.S.,Algebraic topology: an introduction, New York; Harcourt, Brace and World (1967). · Zbl 0153.24901
[9] Matlis, E.,Injective modules over Noetherian rings, Pacific J. Math. 8, 57–69 (1958). · Zbl 0084.26601
[10] Sharpe, D.W., Vãmos, P.,Injective modules, Cambridge University Press (1972). · Zbl 0245.13001
[11] Spanier, E.,Algebraic topology, New York; McGraw-Hill (1966). · Zbl 0145.43303
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.